Pts who "Cry Wolf" - page 2

OK...I'm soooo frustrated/mad/disgusted with this pt I have on med-surg. 82 y/o female with history of COPD,MI,Resp.Failure,& drug addiction..Mrs X is allergic to all pain meds EXCEPT Demerol(her... Read More

  1. by   caroladybelle
    Is anyone else worried about the toxic metabolites that accumulate from Demerol use, especially in the elderly?
  2. by   kids
    Originally posted by caroladybelle
    Is anyone else worried about the toxic metabolites that accumulate from Demerol use, especially in the elderly?
    My thoughts also...then again, maybe she is used to all of that toxic crap in her system and doesn't feel right without it. If she has been on it for a long time she may be habituated to the point where she's not getting a buzz.

    Ditto the turpentine taste.

    Demerol sucks. period. I'll be glad when it is off the market.

    And as a not so interesting asside: it does <nada, zilch, zero> for pain in me, unless I am drugged to the point of respiratory depression (I've had it happen, then got Narcan'd with a big ol' belly wound, 4 hrs post-op), however, it does make me feel stupid which in turn makes me angry AND agressive.
    Last edit by kids on Jul 31, '03
  3. by   bagladyrn
    I've got to say that if at 82, someone where to try to deny my needs, tell me that my nursing knowlege is no longer relevant because I received my RN too many years ago, then tell me they planned to ignore me, I would raise such commotion that it would make this lady seem like "Miss Congeniality". Yes, she's being demanding, maybe she is addicted (at 82, does it really matter if it makes life bearable?), but what happened to "Pain is what the patient says it is?". Some of these suggestions border on elder abuse.
    By all means, rotate this pt. between people so no one reaches the level of frustration to treat her this way!
  4. by   MandyInMS
    Thanks for all the advice/replies all....
    As for rotating pts..we do..we have ALL had her many many times..multiple admits over the last few years...it was just my turn this admission..I worked CCU last night and was glad for the break..it was MUCH needed.
    MrsX got her Demerol reordered 75 mg q4 IV..along with increasing her Oxycontin to 40mg q 12..along with Tylox q3 prn..and Xanax q 4 prn..and she is taking in all she can get ,every chance she can get it..she could barely talk(slurred speech), or stand, or even go to the bathroom..as she did before r/t all the meds she taking...and still called for her Demerol after an hour or so of recieving it..not even remembering she had it...I'm not an uncaring or abusive nurse..and by all means if somebody is hurting give them something...this lady was put on a vent < one month ago r/t resp failure induced by taking so many narcs..she is NOT a DNR...hence my aprehension on giving her so many meds.And true if/when I make it to 82 i expect to recieve pain relief /compassion..but I also would hope my nurse wouldn't overdose me either...just a trying situation :/
    Last edit by MandyInMS on Aug 1, '03

close